- Poisoning is much more common than you might think.
- Poison can be found in everyday substances, including painkillers.
- INSIDER found out 12 facts about poison that you need to know.
“Poison” can seem like a mysterious and scary term. The official definition of “poisoning” from the Mayo Clinic is “injury or death due to swallowing, inhaling, touching or injecting various drugs, chemicals, venoms or gases.”
Here are 12 facts about potential poisons and how poison prevention works.
Almost anything can be a poison.
Dr. Amanda Korenoski, PharmD, the managing director of the Pittsburgh Poison Center, told INSIDER: “I think it’s important to remember that anything can be a poison if enough is ingested.”
Some uncommon poisons can be certain cosmetics, medicines, and plants.
The most common substance involved in poisonings in the US is painkillers.
According to the 2016 Annual Report of the American Association of Poison Control Centres, the most common class of substances involved in human poisonings was analgesics (another word for “pain relievers”).
In the report, this class included acetaminophen-containing drugs, opioids, and aspirin-related products (called salicylates). Over 11% of all poisonings involve analgesics.
Opioids can cause respiratory depression, and there is a safe reversal agent available.
Opioids affect the part of the brain that regulates breathing, which can cause respiratory depression, according to the World Health Organisation.
“Because of their capacity to cause respiratory depression, opioids are responsible for a high proportion of fatal drug overdoses around the world. The inexpensive medication naloxone can completely reverse the effects of opioid overdose and prevent deaths due to opioid overdose,” according to the World Health Organisation.
Acetaminophen overdose can cause severe liver damage.
In poisonings involving acetaminophen, a toxic by-product called NAPQI can cause liver damage and other complications, according to the Merck Manual.
Salicylate overdose can change the pH of blood.
Salicylates are a group of substances which include aspirin, bismuth subsalicylate (the active ingredient in Pepto-BismolTM), and oil of wintergreen (used in some vaporizers and liniments), according to the Merck Manual.
Salicylates can cause bodily harm in part by disrupting the acid-base balance of the body, the Merck Manual states. Salicylate poisoning can have many symptoms, including nausea, vomiting, tinnitus (ear ringing), and hyperventilation.
Household cleaning substances are the second most common poison.
Of all poisonings, around 7.5% involved household cleaning substances, followed by cosmetics/personal care products (7.2%), according to the 2016 Annual Report of the American Association of Poison Control Centres.
In children younger than 5, around 13% of poisonings involved cosmetics/personal care products, and 11% involved household cleaners.
Bleach causes direct damage to skin and organs, and should never be mixed with other household cleaners, according to the Cleveland Clinic.
Bleach contains the chemical sodium hypochlorite, according to the Cleveland Clinic. This chemical can cause nausea, vomiting, and damage to the esophagus and stomach if ingested. It can also directly irritate skin.
Also important: don’t mix bleach with other household cleaning products, especially ammonia, because doing so can cause the formation of different poisonous gases, according to the Cleveland Clinic.
Laundry detergents, even “non-ionic” ones, can cause direct irritation.
Like bleach, laundry detergents have direct effects on the skin and organs, per the Cleveland Clinic. These products contain enzymes (sometimes called “ionic” or “non-ionic”) to remove stains and dirt, but ingestion can cause nausea, vomiting, convulsions and coma.
Although “non-ionic” detergents are less toxic, they can still irritate the skin and eyes, or make you more sensitive to other chemicals, according to the Cleveland Clinic.
Other prescription drugs are commonly implicated in poisonings.
Sedatives, sleeping pills, antipsychotics, and antidepressants are also among the top substances involved in poisonings, the 2016 Annual Report of the American Association of Poison Control Centres states.
Of all single-substance poisonings involving a medication, almost 25% were suspected suicides. If you are having thoughts about harming yourself or are worried about someone you care about, call the USNational Suicide Prevention Lifeline at 1-800-273-8255.
Syrup of ipecac is no longer recommended for at-home use in suspected poisonings.
For years, it was commonplace to keep syrup of ipecac at home in case of accidental poisoning, but guidelines made by toxicology experts no longer endorse the routine use of ipecac.
This is largely due to lack of evidence that ipecac syrup works better than other methods, as shown in studies by Tandberg and colleagues,Auerbach and colleagues, and others. Dr. Zane Horowitz, MD, toxicologist and Medical Director for the Oregon, Alaska and Guam Poison Centres, told INSIDER: “Basically we don’t use ipecac because it does not add much to GI decontamination.”
Mr. Yuk isn’t just for substances that are inappropriate to ingest.
The iconic Mr. Yuk sticker, first developed in the 1970s in Pittsburgh, has helped to raise awareness of poison prevention and poison control centres. But Mr. Yuk stickers can be used to clearly label any substance that children need permission from an adult before touching, rather than just substances which can’t be eaten, like bleach.
“[W]e’re trying to educate the public that it is appropriate to put Mr. Yuk on anything that a child should ask before touching,” Dr. Korenoski says.
Poison control centres are free to the public and can provide crucial information about poisons and poison prevention.
If you’re concerned about a potential poisoning, you can call US Poison Help at 1-800-222-1222. “Poison control centres are excellent resources for poisoning information,” according to the Mayo Clinic.
“[P]oison centres are free to the public. We can answer questions even if there isn’t a true exposure,” Dr. Korenoski says.
The Mayo Clinic also recommends to also call 911 immediately if the person is drowsy, unconscious, has stopped breathing or is having difficulty breathing, uncontrollably agitated, or experiencing a seizure.
Visit INSIDER’s homepage for more.
Business Insider Emails & Alerts
Site highlights each day to your inbox.